Back to Ask the Diabetes Team Ask the Diabetes Team

From Ontario, Canada:

For the last 3 mornings in a row, my son who is 34, Type 1, diabetic since he was 13, has awaken with some sort of paralysis on his left side. He was unable to move and could barely talk. I called the ambulance on two of these days, his pulse, etc. came out normal. Sugars were at 4.5, 3.1 and 2.5 on these occasions. Not too low for him, as he has in the past previously gone down to 0.7.

Any ideas why he had the paralysis? Have others suffered like this? After a few hours he is back to normal. Although today, I found him on the floor at 4 A.M. and now it's 12 noon, he is not as 'normal' as I would like to see him be. He has been diagnosed as a brittle diabetic. We have gone this time at least 6 months without a coma. Usually they were very convulsive, which was not easy to handle.


It sounds like you have had a really difficult time with your son's blood sugars. Quite probably, if not surely, even not knowing your diabetic son's overall metabolic control nor his insulin regimen, he is dealing with the so-called hypoglycemic unawareness. Sometimes, after many years of diabetes or after many low blood sugars, people with diabetes lose the early warning symptoms of hypoglycemia and can get serious neurological symptoms (e.g., loss of consciousness or loss of motion of a part of the body as in your son's case). Apparently, the body's ability to recognise and give the appropriate signals of impending low blood sugar are blunted as a direct result of repeated hypoglycemic reactions or as result of diabetic autonomic adrenergic neuropathy, leaving the individual open to severe hypoglycemia. In your son's case, the numbers you report for blood sugar of your son are certainly too low, and hypoglycemia could have preceded those borderline values.

My suggestion would be to set your alarm clock and check some blood sugar around 2:00-3:00 A.M. It may be that he is getting significantly hypoglycemic during the night and if low try to reduce the evening dose of insulin, better if first Regular (or Humalog before supper. I'd reduce the bedtime NPH only if blood sugars are low after 4:00 A.M. It could also be that insulin and eating don't match very well! Often, easing up on control a little bit and eliminating low blood sugars as much as possible will bring back the early warning symptoms. I'd also advise you to contact your diabetes team for any changes in insulin therapy and/or further investigations if required (e.g., for other hormonal deficiencies or problems).


Original posting 27 Sep 1998
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.